Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Have I screwed up?
Feb 21, 2005

Hello, I am a 45 yo male diagnosed in July 2004 and have been on Combivir/Sustiva since August 2004. When I started, my CD4 count was at 99 and my VL was 450,000. In January of this year my CD4 count was up to 246 and my VL is udectectable. However, In the last month like a dope, i have taken the wrong meds at the wrong time twice. Both times I took Sustiva when I should have taken Combivir in the morning. The First time I didnt realize my error until I was already at work (the sustiva side effects let me know right away that something was wrong) and was not able to make up the up the dosage of combivir until i got home. The second time i realized my error in time to take the combivir, so as to not get off schedule with that, but it threw me off schedule withe the sustiva. Both times i basically gave myself a double dose of sustiva in a 24hr period (DUH!)My question is should i be overly concerned? Up until these two instances i have had excellent adherance, never missing a dose of either med, and taking both as instructed by my HIV Dr. I am not scheduled him again until July. do you think i should consult with him about my mistake? Thanks! Mike

Response from Dr. Sherer

I would suggest that you call your doctor and let him know that this happened, and then you can decide together whether anything else need be done. My guess is, probably not; some physicians like to see patients for any hint of difficulty with adherence to ART, so you would be giving him that choice.

A double dose of Sustiva does not pose a serious risk to you, as long as you have dealt with the short term side effects. The main problem here is that it happened twice in a short interval. As the pills look quite different, it suggests that you're not paying close attention at the moment of ingesting the pills. HIV physicians are aware that 'pill fatigue' - in which people just get tired of taking pills every day - is a real phenomenon. So I would be extra careful in this next month or two with your medication adherence. Maybe not paying attention is the first step towards just letting them go altogether.

You might also discuss whether a true once daily option, in which you take all of your medications at once, would be a useful remedy to this problem, and more convenient in general for you, as there are now several ART options that would allow this.


Previous
T-cells dropped rapidly again.
Next
Suddenly Dedectable

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement